Blood Transfusion Reactions
- : Online
If you haven’t administered a blood transfusion as a nurse, chances are you personally know someone who has been on the receiving end of one. They can be a common occurrence in hospital, and because of that, a common area of risk within healthcare.
There are basically two different types of risks when giving blood. The first regards procedural errors that occur, such as placing incorrect labels on blood sampling tubes, and the second area of risk relates to transfusion reactions. This is why our National Safety and Quality Health Service (NSQHS) Standard 7 is focused on blood and blood products (Australian Commission on Safety and Quality in Health Care 2012)
Nursing care of the patient undergoing a blood transfusion is of utmost importance. Nurses are responsible not only for the actual administration of the blood product and monitoring of the patient during its administration but they also need to efficiently identify and manage any potential transfusion reactions. It is important to remember that transfusion reactions can occur during the actual blood transfusion as well as for days and weeks following the administration of the blood product (Watson & Denison 2014).
Although blood transfusion reactions are rare, it is important that any nurse who administers a blood product be aware of potential reactions and know how to manage these reactions safely and effectively.
Acute Haemolytic Transfusion Reaction
This reaction most commonly occurs when incompatible red blood cells are transfused into the patient. For example, if the patient’s blood group is A Positive but they receive B Positive blood.
The reaction will begin during the first few minutes of transfusion with the patient often complaining of feeling a sense of ‘impending doom’ as well as flushing, chills, rigors, dyspnea and abdominal pain. Physiologically they will also become tachycardic, febrile and hypotensive (Australian Red Cross Blood Service 2017; Crisp & Taylor 2012).
The patient can become febrile during the blood transfusion and for up to two hours following its completion. This is due to the antigens in the administered blood reacting with the patient’s white cell antibodies. This increase in temperature can often be an isolated finding during routine monitoring and is one of the most common reactions that individuals have to blood transfusions (Australian Red Cross Blood Service 2017; Crisp & Taylor 2012; Watson & Denison 2014).
Allergic reactions to blood products, like any other allergy, can vary from person to person and include experiencing anaphylaxis to a rash. Mild reactions have been found to occur in between 1-3% of patients undergoing a transfusion. Anaphylactic reactions are much less common, occurring in up to 1 in 20,000 blood transfusions.
Often in the case of the patient experiencing a mild allergic reaction such as itching, if they are physiologically stable then the infusion may be stopped and then restarted at a slower rate with the addition of an antihistamine medication being administered to the patient (Australian Red Cross Blood Service 2017; Watson & Denison 2014).
This blood transfusion reaction results from either bacterial or viral contamination of blood products. The patient will often show symptoms within a short time after the infusion has commenced, and these symptoms may be quite similar to those of other reactions, including hypotension, increased temperature, rigors, tachycardia, nausea and vomiting and dyspnea. However, with a transfusion-transmitted infection additionally the patient can also go into shock (Australian Red Cross Blood Service 2017; Watson & Denison 2014).
In this situation, blood cultures should immediately be taken and intravenous broad-spectrum antibiotics administered. The unit of blood should be sealed (to prevent leakage) and returned to the blood laboratory and the blood transfusion centre contacted (Watson & Denison 2014).
Transfusion-Related Acute Lung Injury
This reaction is thought to be caused when the antibodies in the donor plasma react with the patient’s white cells which then activate inflammatory cells in the lungs, causing the leaking of plasma into the alveolar spaces, resulting in pulmonary oedema in the patient (Watson & Denison 2014).
It generally occurs within 2-6 hours of the transfusion and the patient will present with fever, rigors, hypotension, tachycardia, hypoxaemia and tachypnea as well as being severely short of breath with a productive cough of frothy pink sputum (Australian Red Cross Blood Service 2017).
Transfusion-Associated Circulatory Overload
When too much blood is transfused too quickly into a person, it can cause acute left ventricular failure which is also called transfusion-associated circulatory overload. This generally occurs in our elderly or neonate population. The patient will present with respiratory distress, tachycardia, hypertension, acute or worsening pulmonary oedema and a positive fluid balance (Australian Red Cross Blood Service 2017; Crisp & Taylor 2012).
Delayed Haemolytic Transfusion Reactions
This reaction occurs when a patient has an antibody (which has not been detected in previous blood screening) and this antibody reacts with an antigen within the transfused blood cells. It can cause red cell break down (haemolysis) and symptoms generally do not occur straight away but between two days and two weeks following the infusion.
You may notice that the patient’s haemoglobin continues to fall following the transfusion (although immediately after they may have an increase, it will then decline). They may also have jaundice, fever or even show signs of acute renal failure (Australian Red Cross Blood Service 2017; Watson & Denison 2014).
Transfusion-Associated Graft-Versus-Host Disease
Once again, this is a delayed transfusion reaction which occurs between one to two weeks following the transfusion. It is a result of some residual white cells which were left in the transfused blood beginning to duplicate, causing an immune response in the person. This reaction generally occurs in those who are already immunocompromised.
The patient may show signs of fever, rash, diarrhoea, impaired liver functioning and bone marrow aplasia. It is also important to note this complication is nearly always fatal in the patients it develops in, due to the subsequent infections that then develop in their immunocompromised state (Australian Red Cross Blood Service 2017; Watson & Denison 2014).
This is another delayed onset transfusion reaction that occurs between 5-12 days following the transfusion. It is a rare reaction and results in patients having a low platelet count following the transfusion due to the presence of a platelet-specific antibody in the blood. As a result of this, the patient may show some signs of excess bleeding including episodes of epistaxis.
In 9% of patients, this reaction can be fatal, usually as a result of the patient experiencing an intracranial haemorrhage (Watson & Denison 2014).
As you can see, there are many potential reactions from blood transfusions which can occur. This means that nursing care and monitoring of these patients is essential in order to identify early those who may be having a reaction and ensure effective treatment is implemented immediately.
If You Suspect a Transfusion Reaction:
Generally, if you suspect your patient is having a transfusion reaction you should follow these steps (and ensure you follow your hospital guidelines):
- Stop the transfusion immediately
- Check and monitor vital signs
- Maintain intravenous access (do not flush existing line and use new intravenous access if required)
- Check the right blood bag has been given to the right patient
- Notify your medical officer and transfusion service provider.
(Australian Red Cross Blood Service 2017)
- Australian Commission on Safety and Quality in Health Care 2012, NSQHS Standards fact sheet – Standard 7: Blood and blood products, viewed 24 July 2017, https://www.safetyandquality.gov.au/publications/nsqhs-standards-fact-sheet-standard-7-blood-and-blo od-products/
- Australian Red Cross Blood Service 2017, Adverse Events, viewed 24 July 2017, https://transfusion.com.au/adverse_events_overview
- Crisp, J & Taylor, C 2012, Potter & Perry’s Fundamentals of Nursing, 4th edn, Elsevier, Marrickville
- Watson, D & Denison, C 2014, ‘Blood transfusion 4: Recognizing and managing transfusion reactions’, Nursing Times, vol. 110, no. 39, pp. 18-21, viewed 24 July 2017, https://www.nursingtimes.net/clinical-archive/critical-care/recognising-and-managing-transfusion-re actions/5074980.article
Author Sally Moyle
Sally Moyle is a rehabilitation nurse educator who has completed her masters of nursing (clinical nursing and teaching). She is passionate about education in nursing so that we can become the best nurses possible. Sally has experience in many nursing sectors including rehabilitation, medical, orthopaedic, neurosurgical, day surgery, emergency, aged care, and general surgery. See Educator Profile